Skip to main content Accessibility help
×
Home

Contents:

Information:

  • Access
  • Cited by 3

Actions:

      • Send article to Kindle

        To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

        Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

        Find out more about the Kindle Personal Document Service.

        Induction of manic symptoms by novel antipsychotics
        Available formats
        ×

        Send article to Dropbox

        To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

        Induction of manic symptoms by novel antipsychotics
        Available formats
        ×

        Send article to Google Drive

        To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

        Induction of manic symptoms by novel antipsychotics
        Available formats
        ×
Export citation

There have been scattered reports of mild states of agitation induced by novel antipsychotic agents, in particular disturbed affect during a switch study of risperidone (Ashleigh & Larsen, 1998) and doubtless other cases which have never been reported. At least 19 cases have been reported of risperidone-induced mania (Lane et al, 1998; Zolezzi & Badr, 1999). Fitzgerald et al (1999) reported a case of olanzapineinduced mania and state that only one similar report existed previously. A Medline search revealed six other cases in the past five years (further details available from the author upon request) and to this series we now add an eighth.

A 55-year-old woman with a 20-year history of chronic anxiety and recurrent depressive episodes developed subjective excitement, increased psychomotor activity, insomnia, irritability and racing thoughts within three days of being prescribed olanzapine 2.5 mg nocte. Her condition rapidly normalised on cessation of olanzapine. There were no features suggestive of akathisia. It should be noted that this case may be slightly weakened by a previous manic episode some 20 years previously.

There have been a small number of reports to the manufacturers' adverse-events database (manufacturers' personal communications) for sertindole, quetiapine and amisulpride where the induction of manictype symptoms following commencement of the drugs has been a possibility but direct causal effect could not be established with certainty. No such reports could be found in the literature or by application to the manufacturers in respect of clozapine. Clozapine has been cited as having moodstabilising properties in bipolar affective states (Suppes et al, 1999).

The attribution of manicogenic properties to risperidone, olanzapine, sertindole, quetiapine and amisulpride suggests some shared pharmacological characteristics between these agents and most antidepressants, although amisulpride does not bind to serotonin receptors. We conclude that states of agitation, sometimes severe enough to resemble mania, although infrequent, may be a complication of some, if not all, novel antipsychotic agents with the possible exception of clozapine.

Ashleigh, E. A. & Larsen, P. D. (1998) A syndrome of increased affect in response to risperidone among patients with schizophrenia. Psychiatric Services, 49, 526528.
Fitzgerald, M. J., Pinkofsky, H. B., Brannon, G., et al (1999) Olanzapine-induced mania. American Journal of Psychiatry, 156, 1114.
Lane, H. Y., Lin, Y. C. & Chang, W. H. (1998) Mania induced by risperidone: Dose related? Journal of Clinical Psychiatry, 59, 8586.
Suppes, T., Webb, A., Paul, B., et al (1999) Clinical outcome in a randomised 1-year trial of clozapine versus treatment as usual for patients with treatment resistant illness and a history of mania. American Journal of Psychiatry, 156, 11641169.
Zolezzi, M. & Badr, M. G. (1999) Risperidone-induced mania. Annals of Pharmacology, 33, 380381.